New Mexico, 2014

Flash Flood and Hail in New Mexico, July 1, 2014

July 1, 2014 · NWS EPZ · 12 events in 3 counties and zones

A back door cold front moved into the region with east winds bringing in deep moisture up to about the Rio Grande Valley. Upper level flow was out of the northwest providing sufficient shear for some severe thunderstorms to develop and some isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door cold front moved into the region with east winds bringing in deep moisture up to about the Rio Grande Valley. Upper level flow was out of the northwest providing sufficient shear for some severe thunderstorms to develop and some isolated flash flooding. Wind gusts up to 66 mph and hail up to an inch and a half in diameter were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 1:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
231 PM MDT TUE JUL 1 2014

.SYNOPSIS...
A PUSH INTO THE BORDERLAND BEHIND A FRONTAL BOUNDARY OUT OF THE
PLAINS WILL INTRODUCE INCREASED MOISTURE TO THE BORDERLAND TUESDAY
AFTERNOON. THIS WILL MEAN INCREASED INSTABILITY AND BETTER
PROBABILITIES FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
OVERNIGHT THROUGH WEDNESDAY. ISOLATED TO SCATTERED STORMS ARE
EXPECTED ACROSS THE REGION FOR THIS PERIOD. STORMS WILL MOVE SLOW
AND SOME WILL PRODUCE HEAVY RAIN WITH POTENTIAL FOR LOCALLIZED
FLASH FLOODING. IN ADDITION...A FEW STORMS MAY PRODUCE GUSTY
OUTFLOW WINDS AND SMALL TO MODERATE HAIL. LATER IN THE WEEK AND
OVER THE WEEKEND STORMS SHOULD FOCUS MORE WEST AND OVER AREA
MOUNTAINS AS WE SEE A MINOR AMOUNT OF DRYING. STILL WARM
TEMPERATURES AND ISOLATED STORMS WILL BE A CONSTANT THEME FOR OUR
WEATHER.

&&

.DISCUSSION...
SPENT THE MORNING WATCHING WEAK OUTFLOWS FROM VIRGA HEADING SOUTH
THROUGH THE RIO GRANDE VALLEY...AND THE EARLY AFTERNOON WATCHING
THE STRONGER FRONTAL PUSH FROM THE EAST ADVANCING INTO THE CWFA.
AT 1PM MDT...TCS IS NOW UP TO A51F DEWPOINT WITH NW WINDS...EL PASO
COUNTY OBS ALSO SHOWING INCREASED NE FLOW WITH DEWPOITNS IN THE
50S. BY 00Z THE MODELS HAVE THE EAST PUSH UP AGAINST THE
CONTINENTAL DIVIDE WITH DEWPOINTS IN THE 50S EAST...40S WEST. PROG
SOUNDINGS INDICATE PW'S NEAR 1.25" EAST...0.75" WEST. INCREASING
INSTABILITY WITH THE MOISTURE BUMP AND AFTERNOON TEMPS HAVE LI'S
IN THE -1 TO -3 RANGE WITH CAPES OVR 1000J/KG EAST AND 200-400J/KG
WEST. NEEDLESS TO SAY WE WILL BE JUICED AND UNSTABLE FOR THE FIRST
COUPLE PERODS OF THIS FORECAST PACKAGE. A COUPLE MORE
CONSIDERATIONS TO NOTE...STORMS WILL MOVE SLOW AND RAINFALL COULD
BE HEAVY IN SOME STORMS. THUS FLASH FLOODING OVER LOCAL AREAS IS
POSSIBLE. ALSO...WITH DEEP INSTABILITY...A FEW STORMS COULD
APPROACH OR BECOME SEVERE WITH STRONG OUTFLOWS...AND SMALL TO
MODERATE HAIL TONIGHT.

THE EAST FLOW INGEST OF MOISTURE CONTINUES OVERNIGHT AND THROUGH
WEDNESDAY KEEPING THE MOIST AND UNSTABLE AIRMASS OVER THE REGION.
THUS ANOTHER ROUND OF WIDESPREAD ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE FORECAST AREA. WITH
ADDITIONAL MOISTURE AND CLOUDS THE AIRMASS WON'T WARM AS READILY
KEEPING MAX TEMPS A DEGREE OR TWO BELOW SEASONAL NORMALS THROUGH
AT LEAST THURSDAY...AND MAYBE AGAIN FRIDAY...DEPENDING ON CLOUD
COVERAGE.

FOR THURSDAY AND FRIDAY THE LOW LEVEL WINDS BECOME A BIT MORE
SOUTHEASTERLY AND THE DEEPEST MOISTURE LOOKS TO FOCUS MORE WEST
NEAR THE AZ/NM BORDER...WITH A SLIGHT DRYING OF THE ENVIRONMENT
EAST OF THE RIO GRANDE VALLEY. AT THE SAME TIME...ALOFT THE UPPER
RIDGE IS PROGED TO SHIFT NE OVER NORTHERN NM. THIS BRINGS SLIGHTLY
DRIER AND WARMER AIR OVER OUR EASTERN ZONES ON N FLOW ALOFT. THUS
WE EXPECT SOME REDUCTION IN STORM COVERAGE OVER EAST ZONES AND
CONTINUED SCATTERED STORMS WEST ZONES. FRIDAY LOOKS LIKE THE FIRST
DAY OF SLOW WARMING...ESPECIALLY EAST WITH A BIT MORE SUN AND
SLIGHTLY DRIER AIR UNDER THE BUBBLE HIGH ALOFT.

FOR THE WEEKEND AND INTO EARLY NEXT WEEK...NOT A LOT OF CHANGE IN
OUR PATTERN. THE UPPER HIGH STAYS CENTERED TO OUR NORTH...AND LOW
LEVEL EASTERLIES KEEP AN OPEN TAP TO MODERATE GULF MOISTURE.
DEWPOINTS SHOULD HOVER IN THE 40S TO L50S AS PW'S RANGE FROM .75"
TO 1.00" EACH DAY. DAILY ROUNDS OF MOUNTAIN STORMS ARE EXPECTED TO
FORM ON UPSLOPE FLOW WITH SCATTERED STORMS OVER THE GILA AND THE
SACS ANTICIPATED. ISOLATED STORMS LOOK PROBABLE OVER THE LOWLANDS
DUE TO SURFACE HEATING INSTABILITY AND OUTFLOW LIFT. STORMS WILL
LIKELY FAVOR THE WEST ZONES WHERE THE MOISTURE IS DEEPER...AND
NORTH ZONES WHERE STORMS DRIFT OUT OF THE MOUNTAINS. TEMPERATURES
SHOULD BOUNCE AROUND THE SEASONAL NORMALS OR ONLY A FEW DEGEES
ABOVE DUE TO THE MOISTURE AND DAILY CLOUD FORMATION.

14-BIRD

&&

.AVIATION...VALID 02/0000Z - 03/0000Z
BACKDOOR FRONT FROM THE EAST CONTS TO PUSH WEST. SFC WNDS GNLY NE-SE
10-20KS WITH FEW AREAS ON EDGE OF THE FNT 27G27KTS BRIEFLY. ONCL HIR GUSTS
WEST SLOPES/PASSES. SKY: SCT-BKN 060-080 SCT-BKN 100-140 AND
BKN200-250 SCTD TO WIDESPREAD TS ACTIVITY ESPLY AFT 03Z VRB30G40KTS
3SM TSRA (BLDU VCNTY IN SOME AREAS UNTIL 06Z) AND OCNL MVFR/IFR IN
+TSRA OVC030 WITH SOME TOPS TO 400-450. FRZG LVL ARN 16K MSL. GNLY
THRU THE PD LAYER OF ESE WIND SFC TO 10K FT AGL WITH NNW WINDS ABOVE
10-20KTS.

20-NOVLAN

&&

.FIRE WEATHER...
EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO THE REGION AS A
BACKDOOR FRONT ENTERS THE REGION FROM THE EAST TODAY. THIS WILL
RESULT IN MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE
BORDERLAND THIS AFTERNOON THROUGH THURSDAY, LOCALLY HEAVY RAINS
AND FLASH FLOODING ARE POSSIBLE OVER ISOLATED AREAS WITH ABUNDANT
MOISTURE AND SLOW MOVING STORMS. HIGH PRESSURE ALOFT WILL RESULT
IN WARM SOMEWHAT DRIER WEATHER FOR THE FOURTH OF JULY WEEKEND BUT
THERE WILL STILL BE A FEW RESIDUAL MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE REGION...ESPECIALLY AROUND THE MOUNTAINS.
MIN RH WILL RUN 10% TO 20% MOST AREAS EXCEPT 15% TO 25% HUDSPETH
AND EASTERN OTERO COUNTIES AND 30% TO 40% SACRAMENTOS ABOVE 7500
FEET TUESDAY. MEAN RH VALUES WILL BE UP SOME 10% OR SO OVERALL ALL
AREAS WEDNESDAY.

20-NOVLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  94  75  93  76 /  50  30  30  20  20
SIERRA BLANCA           74  84  72  90  73 /  40  20  20  10  20
LAS CRUCES              73  90  69  91  70 /  50  30  30  30  20
ALAMOGORDO              72  88  70  91  71 /  40  30  30  20  20
CLOUDCROFT              47  71  48  69  48 /  60  40  40  40  30
TRUTH OR CONSEQUENCES   73  89  68  91  69 /  50  30  40  30  20
SILVER CITY             61  83  59  82  59 /  50  40  40  40  30
DEMING                  71  93  69  91  70 /  40  40  40  30  30
LORDSBURG               69  92  68  90  69 /  30  40  40  30  40
WEST EL PASO METRO      76  92  74  92  75 /  50  30  30  20  20
DELL CITY               67  87  66  92  67 /  50  20  20  10  10
FORT HANCOCK            75  94  73  95  76 /  40  30  30  10  20
LOMA LINDA              68  81  67  84  68 /  50  30  30  20  20
FABENS                  75  95  72  94  73 /  50  30  30  20  20
SANTA TERESA            75  91  71  91  71 /  50  30  30  20  20
WHITE SANDS HQ          77  89  71  92  72 /  50  30  30  30  20
JORNADA RANGE           67  89  65  92  66 /  50  30  30  30  20
HATCH                   69  91  67  94  68 /  50  30  40  30  20
COLUMBUS                72  91  72  91  74 /  40  40  40  30  30
OROGRANDE               71  88  69  91  70 /  50  30  30  20  20
MAYHILL                 57  76  57  79  57 /  60  40  40  40  30
MESCALERO               54  75  54  78  54 /  60  40  40  40  30
TIMBERON                53  74  53  75  53 /  60  40  40  40  30
WINSTON                 63  84  62  84  59 /  60  50  50  50  40
HILLSBORO               69  87  68  88  69 /  50  40  40  30  30
SPACEPORT               70  88  68  91  69 /  50  30  40  30  20
LAKE ROBERTS            57  80  57  84  58 /  60  50  50  50  40
HURLEY                  62  83  61  88  62 /  40  40  50  40  40
CLIFF                   54  89  54  87  52 /  40  40  40  30  40
MULE CREEK              52  84  52  83  49 /  30  40  50  30  40
FAYWOOD                 66  85  65  89  66 /  40  40  40  30  30
ANIMAS                  71  91  71  91  71 /  20  40  40  30  40
HACHITA                 69  90  67  91  68 /  30  40  40  30  30
ANTELOPE WELLS          72  90  70  90  71 /  20  40  40  30  30
CLOVERDALE              61  83  63  83  64 /  30  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/20
Hazardous weather outlook, Jul 1, 11:44 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1244 PM MDT TUE JUL 1 2014

NMZ401>417-TXZ418>424-021845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1244 PM MDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS
AFTERNOON AND OVERNIGHT. A FRONTAL BOUNDARY WILL PUSH IN FROM THE
EAST AND PROVIDE THE REGION WITH A STRONG PUSH OF LOW-LEVEL
MOISTURE. THIS WILL ADD INSTABILITY TO THE ATMOSPHERE AND LEAD TO
DEEP CONVECTION. SOME STORMS MAY BECOME STRONG TO NEAR SEVERE.
STORM MOTION WILL BE SLOW AND RAINS COULD BECOME HEAVY. THUS ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. THUS THERE WILL
BE A RISK OF FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE WIND
GUSTS TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT ANOTHER ROUND OF SCATTERED STORMS AREA WIDE WEDNESDAY WITH
THE SAME THREATS AS TUESDAY'S STORMS. BEYOND WEDNESDAY EXPECT
STORMS TO BECOME A BIT MORE ISOLATED EXCEPT STILL SCATTERED OVER
AREA MOUNTAINS. STORMS ALSO LOOK TO FOCUS MORE WEST THAN
EAST...AND THUS THE RISK OF FLOODING WILL ALSO SHIFT WEST. SOME
STORMS WILL STILL POSE A THREAT OF STRONG OUTFLOW WINDS TO NEAR 50
MPH AND SMALL TO MODERATE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO MONITOR FOR HEAVY RAINS
AND FLOODING ALONG WITH STRONG WINDS AND HAIL MAINLY TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

BIRD

In the hours before

Special weather statement, Jul 1, 12:00 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
100 PM MDT TUE JUL 1 2014

NMZ402-403-408-409-012015-
EASTERN BLACK RANGE FOOTHILLS NM-SIERRA COUNTY LAKES NM-SOUTHERN GILA
FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
100 PM MDT TUE JUL 1 2014

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN GRANT AND WESTERN
SIERRA COUNTIES THROUGH 215 PM MDT...

AT 1259 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A BROKEN LINE OF STRONG THUNDERSTORMS FROM 16 MILES
SOUTHWEST OF WINSTON...TO JUST EAST OF CAMP THUNDERBIRD...DRIFTING
SOUTH-SOUTHEAST MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...AND EVEN
SOME DISTANCE AHEAD OF THE ACTIVITY.  STORMS WILL ALSO BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAIN TOTALING UP TO ONE INCH.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  HILLSBORO...
  SAN LORENZO...
  GEORGETOWN...
  EMORY PASS...
  HERMOSA...
  COONEY...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  BEAR CANYON LAKE...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

TRIPOLI
Special weather statement, Jul 1, 12:53 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
153 PM MDT TUE JUL 1 2014

NMZ412>417-012100-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
153 PM MDT TUE JUL 1 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 300
PM MDT...

AT 152 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF CLOUDCROFT...SLOWLY DRIFTING
SOUTH AROUND 5 MPH.

WIND GUSTS UP TO 55 MPH AND HAIL UP TO ONE HALF INCH DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH LOCALLY HEAVY HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  CLOUDCROFT...
  ALAMOGORDO...
  SILVER LAKE...
  BURRO FLATS...
  MOUNTAIN PARK...
  SUNSPOT...
  LA LUZ...
  HIGH ROLLS...
  BOLES ACRES...
  BLUFF SPRINGS...
  OLIVER LEE STATE PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL STORM DEVELOPMENT IS EXPECTED SOUTHWESTWARD...BETWEEN
OLIVER LEE STATE PARK AND HIGHWAY 54 IN THE NEXT HALF HOUR.

HEAVY MAY QUICKLY SMALL CREEKS...STREAMS AND OTHER LOW LYING AREAS
NEAR WHERE YOU ARE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
TURN AROUND...DONT DROWN.

TRIPOLI
Special weather statement, Jul 1, 1:26 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
226 PM MDT TUE JUL 1 2014

NMZ401>403-407-408-012130-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA FOOTHILLS/MIMBRES
VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-SOUTHWEST
DESERT/MIMBRES BASIN NM-UPPER GILA RIVER VALLEY NM-
226 PM MDT TUE JUL 1 2014

...STRONG THUNDERSTORMS THREATENING EASTERN GRANT...NORTHERN LUNA AND
SOUTHWESTERN SIERRA COUNTIES THROUGH 330 PM MDT...

AT 225 PM MDT...YOUR NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS NEAR SAN LORENZO AND JUST SOUTH OF
LAKE ROBERTS...MOVING SOUTH AROUND 5 MPH. NEW STORM DEVELOPMENT IS
EXPECTED SOUTHWARD OVER PINOS ALTOS...FAYWOOD AND CITY OF ROCKS
STATE PARK IN THE NEXT HALF HOUR.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

UP TO ONE INCH OF LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STORM
NOW OVER SAN LORENZO.

LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  SILVER CITY...
  SAN LORENZO...
  LAKE ROBERTS...
  GEORGETOWN...
  CAMP THUNDERBIRD...
  SHERMAN...
  SAN JUAN...
  FAYWOOD...
  LITTLE WALNUT VILLAGE...
  BEAR CANYON LAKE...
  IRON CREEK CAMPGROUND...
  SAPILLO CAMPGROUND...
  MCMILLAN CAMPGROUND...

TRIPOLI
Special weather statement, Jul 1, 2:42 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
342 PM MDT TUE JUL 1 2014

NMZ409-410-012315-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...DERRY...
SPACEPORT...GARFIELD...HATCH...RADIUM SPRINGS
342 PM MDT TUE JUL 1 2014

NEARLY STATIONARY THUNDERSTORMS ARE RAPIDLY GROWING IN A BROKEN
LINE OVER THE SAN ANDRES MOUNTAINS AND ADJACENT LOWLANDS IN
EASTERN SIERRA COUNTY. GUSTY DOWN BURST WINDS OVER 50 MPH AND UP TO
ONE INCH OF LOCALLY HEAVY RAINFALL MIXED WITH SMALL HAIL...ARE
POSSIBLE IN THE NEXT HOUR...ESPECIALLY WITH THE STRONGEST STORMS
NOW OVER WESTERN SLOPES OF THIS RANGE EAST OF JORNADA AND CUTTER
ON COUNTY ROAD A THIRTEEN.

TRIPOLI

The radar

The El Paso radar (KEPZ), 163 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 1, 4:00 PM MST to 4:05 PM MST
Where
Grant County, 0.67 mi W of Hurley
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.700, -108.132

May have been outflow from storms well east of the area.

Hail, Dona Ana

When
July 1, 4:15 PM MST to 4:20 PM MST
Where
Dona Ana County, 2.76 mi N of Las Cruces
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.360, -106.780

Hail, Dona Ana

When
July 1, 4:33 PM MST to 4:35 PM MST
Where
Dona Ana County, 1.36 mi ENE of Ft Fillmore
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.310, -106.730

Hail, Dona Ana

When
July 1, 4:51 PM MST to 4:55 PM MST
Where
Dona Ana County, 0.58 mi E of Ft Fillmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.300, -106.740

Sheets of rain also falling at time of hail.

Thunderstorm Wind, Dona Ana

When
July 1, 4:51 PM MST to 4:55 PM MST
Where
Dona Ana County, 0.58 mi E of Ft Fillmore
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.300, -106.740

Thunderstorm Wind, Dona Ana

When
July 1, 5:15 PM MST to 5:20 PM MST
Where
Dona Ana County, 1.88 mi ENE of Organ
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.430, -106.570

Thunderstorm Wind, Dona Ana

When
July 1, 5:30 PM MST to 5:35 PM MST
Where
Dona Ana County, 2.38 mi NNE of Condron Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.360, -106.380

White Sands Missile Range Main Post Mesonet site.

Thunderstorm Wind, Dona Ana

When
July 1, 5:30 PM MST to 5:35 PM MST
Where
Dona Ana County, 0.9 mi SE of White Sands
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.370, -106.490

Mesonet site 6 miles east-southeast of White Sands Main Post.

Thunderstorm Wind, Otero

When
July 1, 6:11 PM MST to 6:15 PM MST
Where
Otero County, 9.15 mi S of Desert
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.070, -106.150

Site on McGregor Range.

Flash Flood, Dona Ana

When
July 1, 6:17 PM MST to 6:45 PM MST
Where
Dona Ana County, Las Cruces to 1.15 mi W of Picacho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.320, -106.780

Las Cruces Police reported flooding in the Picacho Hills area down by the river.

Thunderstorm Wind, Dona Ana

When
July 1, 6:18 PM MST to 6:23 PM MST
Where
Dona Ana County, 4.31 mi ENE of Dona Ana
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.400, -106.760

Twin Peaks Mesonet site just northeast of Las Cruces.

Thunderstorm Wind, Dona Ana

When
July 1, 6:20 PM MST to 6:25 PM MST
Where
Dona Ana County, 11.9 mi E of Anthony
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.030, -106.400

A trailer on Paloma Blanca in Chaparral had it's roof removed. Report via Twitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533335, 533337, 533338, 533339, 533341, 533342, 533343, 533344, 533345, 533336, 533346, 533340.